Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 3:55 PM MDT for Gallatin County, Montana. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 3:55 PM MDT (21:55 UTC)
- Expired
- Jul 7, 2021, 4:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
County Gallatin County, MT
The radar
The Billings radar (KBLX), 200 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:57 PM MDT | TSTM WND GST 57 | 4 Nne Mcallister, MT | NORRIS HILL MDT SITE. |
| Jul 7, 4:25 PM MDT | TSTM WND GST 58 | 1 Ese Belgrade, MT | MEASURED AT KBZN. |
| Jul 7, 4:28 PM MDT | HAIL 0.5 | 1 Wsw Bozeman, MT | |
| Jul 7, 4:30 PM MDT | TSTM WND GST 61 | Bozeman, MT | REPORT VIA SPOTTER NETWORK. |
| Jul 7, 4:34 PM MDT | TSTM WND GST 60 | 8 Ne Belgrade, MT | ALSO REPORTED PEA SIZE HAIL. |
| Jul 7, 4:35 PM MDT | TSTM WND GST 58 | 6 Ene Bozeman, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2232 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WWUS85 KTFX 072155
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
355 PM MDT Wed Jul 7 2021
MTZ015-055-072245-
Madison-Gallatin-
355 PM MDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND
NORTHEASTERN GALLATIN COUNTIES...
At 354 PM MDT, a strong thunderstorm was located 18 miles southwest
of Belgrade, or 19 miles southwest of Bozeman, moving northeast at 60
mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bozeman, Belgrade, Manhattan, Four Corners, Amsterdam, Bozeman Hot
Springs, Gallatin Gateway, Church Hill and Menard.
This includes the following highways...
Interstate 90 between mile markers 289 and 321.
Highway 191 between mile markers 63 and 87.
Highway 287 between mile markers 59 and 62.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4549 11173 4614 11104 4592 11079 4560 11080
4559 11086 4556 11086 4531 11151
TIME...MOT...LOC 2154Z 228DEG 51KT 4557 11141
$$
CMCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:11 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 7, 1:11 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 111 PM MDT Wed Jul 7 2021 .SYNOPSIS... Scattered strong to potentially severe thunderstorms move through the region through this evening. On its heels, a cold front moves through the region tonight into Thursday. Temperatures lower back into the 80s through Friday. Hot and dry conditions return for the weekend. && .DISCUSSION... Upper ridging moves east through the remainder of the afternoon and evening as a vigorous upper disturbance approaches from the west later today and tonight. First round of showers and isolated thunderstorms continues to fall apart as it moves into the upper ridging to the east of the Continental Divide. Additional rounds of showers and thunderstorms will have better dynamic and thermodynamic conditions to work with and should be considerably stronger and more persistent. Main threats from storms will be the potential for a few to reach severe levels with damaging winds the primary threat, followed by quarter-size hail, lightning, and heavy rain with localized flooding the secondary threats. Lightning strikes will continue to be capable of producing new wildfire starts. Fast storm movements, despite a fairly moist environment, will dampen rainfall amounts at any one location unless there are multiple storms moving across the area. Today's thunderstorm activity is expected to dissipate and clear to the east by late evening in eastern areas. A cool front associated with the upper level shortwave trough passing through Canada will move into North-central Montana overnight into Thursday. Thus, breezy and gradually cooler weather follows through Friday. Another shortwave system moves through the region on Friday afternoon, producing chances for widespread showers and non-severe thunderstorms. Large scale ridging amplifies over the weekend, leading to another period of dry and hot weather. The ridge flattens into early next week, with some uncertainty regarding the position and strength of shortwave disturbances passing through the westerly flow. && .AVIATION... 1127 AM MDT Wed Jul 7 2021 (07/18Z TAF period) Leading round of showers with a slight chance of a thunderstorm passes across the area through the afternoon. This will be followed by a better chance of thunderstorms through this afternoon through mid-evening. A few of these storms could become strong to severe. MVFR conditions are possible for a short time should a storm move through terminal areas, producing heavy rain, hail, and gusty and erratic winds. Thunderstorm activity dissipates and/or moves away to the east after sunset, with VFR conditions prevailing again overnight through Thursday morning. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Elevated fire weather conditions are expected today and Thursday as a disturbance passes through the area. Expect a mix of wet and dry thunderstorms today, with the potential for drier storms more south and west toward the Dillon area. Thursday will see a brief period of low RH values and post-frontal wind gusts in the 20 to 30 mph range, but cooler with improving humidity recovery, which will reduce fire weather concerns a bit on Thursday. Thus no fire weather highlights are planned for at this time in our area. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 88 54 83 / 40 0 10 30 CTB 51 81 51 82 / 30 20 10 20 HLN 58 92 59 86 / 40 0 20 20 BZN 52 93 52 86 / 40 0 10 20 WYS 43 84 41 80 / 40 10 0 10 DLN 52 90 51 85 / 30 10 10 10 HVR 57 87 56 86 / 40 20 10 30 LWT 55 87 54 80 / 70 10 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 7, 3:32 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 2 WSW LEWISTOWN 47.05N 109.47W
07/07/2021 M68 MPH FERGUS MT ASOS
SECOND SEVERE WIND GUST MEASURED AT KLWT
ASOS.
&&
HARTSpecial weather statement, Jul 7, 3:36 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
336 PM MDT Wed Jul 7 2021
MTZ051-072200-
Fergus MT-
336 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
400 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Roy, or 19 miles northeast of Lewistown, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roy.
This includes Highway 191 between mile markers 34 and 42, and between
mile markers 57 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.
LAT...LON 4730 10859 4727 10860 4727 10871 4721 10873
4713 10920 4727 10924 4744 10860 4731 10854
TIME...MOT...LOC 2136Z 271DEG 20KT 4721 10907
RCGSpecial weather statement, Jul 7, 3:40 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
340 PM MDT Wed Jul 7 2021
MTZ014-072215-
Central and Southern Lewis and Clark-
340 PM MDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES...
At 340 PM MDT, a strong thunderstorm was located near Wolf Creek, or
28 miles north of Helena, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wolf Creek and Craig.
This includes the following highways...
Interstate 15 between mile markers 219 and 239.
Highway 287 between mile markers 1 and 6 .
If you are on or near Holter Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central and west central Montana.
LAT...LON 4714 11190 4712 11189 4713 11187 4713 11180
4693 11179 4690 11232 4706 11235
TIME...MOT...LOC 2140Z 254DEG 27KT 4699 11218
CMCSpecial weather statement, Jul 7, 3:46 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
346 PM MDT Wed Jul 7 2021
MTZ014-052>054-072230-
Broadwater-Jefferson-Central and Southern Lewis and Clark-Meagher-
346 PM MDT Wed Jul 7 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK...BROADWATER...NORTHWESTERN MEAGHER AND NORTHEASTERN JEFFERSON
COUNTIES...
At 345 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Wolf Creek to 7
miles north of East Helena to 11 miles south of Boulder. Movement was
east at 60 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Helena, Townsend, Boulder, East Helena, Montana City, Basin, Toston,
Wickes, York, Rimini, Alhambra, Corbin, Spring Meadow Lake State
Park, Elkhorn State Park, Winston, Radersburg, Silos, Clancy, Black
Sandy State Park and Jefferson City.
This includes the following highways...
Interstate 15 between mile markers 154 and 217.
Highway 12 between mile markers 1 and 4 , between mile markers 33
and 86, and between mile markers 90 and 97.
If you are on or near Canyon Ferry Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4691 11133 4650 11139 4606 11148 4604 11237
4690 11215
TIME...MOT...LOC 2145Z 267DEG 51KT 4691 11196 4669 11194 4608 11217
CMCLocal storm report, Jul 7, 3:51 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 9 NNE HELENA 46.73N 111.98W
07/07/2021 M52 MPH LEWIS AND CLARK MT TRAINED SPOTTER
&&
FMKSpecial weather statement, Jul 7, 3:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
355 PM MDT Wed Jul 7 2021
MTZ015-055-072245-
Madison-Gallatin-
355 PM MDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND
NORTHEASTERN GALLATIN COUNTIES...
At 354 PM MDT, a strong thunderstorm was located 18 miles southwest
of Belgrade, or 19 miles southwest of Bozeman, moving northeast at 60
mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bozeman, Belgrade, Manhattan, Four Corners, Amsterdam, Bozeman Hot
Springs, Gallatin Gateway, Church Hill and Menard.
This includes the following highways...
Interstate 90 between mile markers 289 and 321.
Highway 191 between mile markers 63 and 87.
Highway 287 between mile markers 59 and 62.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4549 11173 4614 11104 4592 11079 4560 11080
4559 11086 4556 11086 4531 11151
TIME...MOT...LOC 2154Z 228DEG 51KT 4557 11141
CMCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 29 min |
| Jul 6, 6:16 PM MDT | Special Weather Statement | TFX | Toole | 29 min |
| Jul 6, 6:50 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 40 min |
| Jul 6, 6:57 PM MDT | Special Weather Statement | TFX | Toole | 33 min |
| Jul 6, 7:27 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 63 min |
| Jul 6, 7:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jul 6, 8:20 PM MDT | Tornado Warning | TFX | Blaine | 25 min |
| Jul 6, 8:45 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 19 min |
| Jul 7, 1:51 PM MDT | Special Weather Statement | TFX | Beaverhead | 39 min |
| Jul 7, 2:03 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jul 7, 2:18 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jul 7, 2:43 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 7, 2:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jul 7, 2:55 PM MDT | Special Weather Statement | TFX | Madison | 50 min |
| Jul 7, 3:06 PM MDT | Special Weather Statement | TFX | Jefferson | 54 min |
| Jul 7, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
| Jul 7, 3:21 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 7, 3:26 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 34 min |
| Jul 7, 3:36 PM MDT | Special Weather Statement | TFX | Fergus | 24 min |
| Jul 7, 3:40 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jul 7, 3:46 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 44 min |
| Jul 7, 3:59 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Jul 7, 4:02 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 43 min |
| Jul 7, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 30 min |
| Jul 7, 4:36 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 15 min |
| Jul 7, 4:48 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| Jul 7, 4:56 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| Jul 7, 5:12 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jul 7, 5:13 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jul 7, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 37 min |
| Jul 7, 5:56 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.